English
 
User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT

Released

Journal Article

A closure for meso-scale eddy fluxes based on linear instability theory

MPS-Authors
There are no MPG-Authors available
Locator
There are no locators available
Fulltext (public)
There are no public fulltexts available
Supplementary Material (public)
There is no public supplementary material available
Citation

Eden, C. (2011). A closure for meso-scale eddy fluxes based on linear instability theory. OCEAN MODELLING, 39(3-4), 362-369. doi:10.1016/j.ocemod.2011.05.009.


Cite as: http://hdl.handle.net/11858/00-001M-0000-0015-8864-3
Abstract
Linear instability theory is used to predict the lateral diffusivity K for eddy buoyancy fluxes in an idealized channel model, following a suggestion by Killworth (1997). The vertical structure and magnitude of K agree approximately with the non-linear model results. The lateral structure of K from linear theory lacks minima within eddy-driven zonal jets, pointing towards a non-linear mechanism for mixing barriers in the channel model. This effect can be accounted for by a modification of K from linear theory by the kinematic effect of the background flow following a recent suggestion by Ferrari and Nikurashin (2010). Implementation of this closure for K in an eddy mixing framework based on potential vorticity mixing in a zonally averaged model version yields approximate agreement with the zonally resolved version over a certain range of external parameters, in particular with respect to the reproduction of eddy-driven zonal jets. (C) 2011 Elsevier Ltd. All rights reserved.